California, 2009Tornado in California, January 24, 2009
January 24, 2009 · NWS STO · 1 event in 1 county or zone
A short lived tornado briefly touched down on a farm in the central Sacramento Valley. This tornado badly damaged a barn and a chicken coop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A short lived tornado briefly touched down on a farm in the central Sacramento Valley. This tornado badly damaged a barn and a chicken coop. No injuries occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jan 24, 9:40 AM PST, 5 hours 20 minutes earlier.
Area forecast discussion, Jan 24, 9:40 AM PST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
940 AM PST SAT JAN 24 2009
.DISCUSSION...
LOOKS LIKE LAST OF THE SUBTLE SHORT WAVES TO SPIN OUT OF OFFSHORE
LOW NOW CENTERED NEAR 30 N 130 WEST BRINGING SOME ENHANCEMENT TO
PRECIP OVER THE SIERRA THIS MORNING. IR SATELLITE AND MORNING MODELS
SHOWING THIS SYSTEM DROPPING SOUTHWARD TODAY IN RESPONSE TO COLDER
TROUGH DIGGING OUT OF THE PACIFIC NORTHWEST. THEREFORE...DO NOT
EXPECT THIS LOW TO REMAIN A FACTOR IN NORCAL WEATHER PATTERN. FOCUS
NOW SHIFTS TO TROUGH DROPPING OUT OF PACIFIC NORTHWEST WHICH IS
EXPECTED TO BRING THE NEXT ROUND OF PRECIPITATION TO THE FORECAST
AREA. THIS SYSTEM IS ALREADY SHOWING UP ON RADAR WITH PRECIP BEING
PICKED UP BY EUREKA RADAR OVER THE NORTHWEST CORNER OF THE STATE.
FOR SIERRA...MOIST SOUTHWEST FLOW WILL LIKELY KEEP OROGRAPHIC PRECIP
GOING TODAY ALTHOUGH WITHOUT UPPER LEVEL ENHANCEMENT...WILL LIKELY
SEE SOME DECREASE TODAY. SNOW LEVELS CURRENTLY AROUND 7000 PER RAWS
AND SPOTTER REPORTS WITH CHAIN CONTROLS ON U.S. 50. WITH UPPER
TROUGH EXPECTED TO BEGIN IMPACTING THIS SIERRA BY THIS EVENING WITH
INCREASING PRECIP AND LOWER SNOW LEVELS...AM CONSIDERING EXTENDING
WINTER WEATHER ADVISORY FOR SNOW THROUGH SUNDAY. THE TROUGH WILL
BRING PRECIP TO THE NORTHERN MOUNTAINS AS WELL BUT SNOW LEVELS ARE
NOT EXPECTED TO DROP TO ROAD LEVELS THERE UNTIL THE BULK OF THE
PRECIPITATION HAS PASSED. OROGRAPHICS NEVER REALLY BECOMES FAVORABLE
THERE EITHER SO PRECIP FOR THE NORTHERN MOUNTAINS OF THE FORECAST
AREA ARE NOT EXPECTED TO BE EXCEPTIONALLY HEAVY EXCEPT POSSIBLY FOR
A BRIEF PERIOD DURING TROUGH PASSAGE THIS EVENING. MOST AREAS WILL
SEE A LULL IN PRECIP SUNDAY MORNING ALTHOUGH OROGRAPHICS WILL LIKELY
KEEP PRECIP GOING OVER THE SIERRA. THEN...THE NEXT FRONTAL BAND NOW
CROSSING 130 WEST OFF THE PACIFIC NORTHWEST COAST IS FORECAST TO
DROP SOUTHWARD THROUGH THE NORTH STATE DURING THE DAY SUNDAY
BRINGING ANOTHER ROUND OF LIGHT PRECIP. THIS SYSTEM IS EXPECTED TO
USHER IN COLDER AIR WITH SNOW LEVELS BASED ON 700 MB TEMPS EXPECTED
TO DROP TO 3000 TO 4000 FEET. SHOULD SEE A FAIRLY SIGNIFICANT DROP
OFF IN PRECIP BY SUNDAY NIGHT AS UPPER TROUGH DIGS SOUTH OF THE
FORECAST AREA AND NORTHERLY FLOW DEVELOPS AT ALL LEVELS. WILL LIKELY
DECREASE POPS FOR MONDAY FROM WHAT IS IN CURRENT FORECAST PACKAGE
WITH MODELS NOW IN GOOD AGREEMENT ON THIS DRYING TREND.
.EXTENDED DISCUSSION (TUESDAY THROUGH FRIDAY)...
EASTERN PACIFIC RIDGE PUSHES INTO CALIFORNIA TUESDAY AS A MEAN TROF
DEVELOPS OVER THE NORTHERN PLAINS. THE MODELS ARE NOW IN REASONABLE
AGREEMENT IN PROGRESSING ENERGY FROM A TROF OVER SOCAL INTO THE
MIDDLE OF THE COUNTRY WEDNESDAY. THEREFORE...ISOLATED SHOWERS ALONG
THE SIERRA TUESDAY AND TUESDAY NIGHT WILL BE REMOVED FROM THE
FORECAST. OTHERWISE STRONG SURFACE HIGH PRESSURE BUILDING INTO THE
PACIFIC NORTHWEST AND GREAT BASIN MAY PROVIDE SOME GUSTY WINDS AT
TIMES...ESPECIALLY AROUND WEDNESDAY NIGHT...AND LIMIT FOG IN THE
VALLEYS NEXT WEEK. DOWN THE ROAD...THE 12Z GFS AND 00Z ECMWF NOW
INDICATING UPPER RIDGE WILL HOLD STRONG OVER THE AREA FOR A
CONTINUED DRY PERIOD NOW EXPECTED TO LAST AS LEAST THROUGH EARLY
NEXT WEEK. EARLIER RUNS HAD THE RIDGE RETROGRADING ALLOWING A TROUGH
TO FORM ALONG THE WEST COAST. MODELS ARE CLEARLY STILL STRUGGLING
WITH THIS TIME PERIOD AND SCENARIO WILL LIKELY CHANGE AGAIN IN
COMING DAYS.
&&
.AVIATION...RESIDUAL MOISTURE WILL KEEP UPSLOPE SHOWERS GOING IN THE
FOOTHILLS AND SIERRA TODAY...AND THE NEXT COLD FRONT DIGS SOUTH. AS
A RESULT...EXPECT IFR AND LIFR CONDITIONS OVER THE SURROUNDING
MOUNTAINS AND FOOTHILLS...WITH SNOW SHOWERS POSSIBLE ABOVE 6000 FEET
THIS MORNING AND AROUND 5000 FEET BY THIS EVENING. IN THE
VALLEY...CONDITIONS WILL BE VARIABLE...WITH MVFR AND IFR CONDITIONS
IN THE NORTHERN AND CENTRAL SACRAMENTO VALLEY...IMPROVING TO
PRIMARILY VFR CONDITIONS AND LOCAL IFR OR MVFR CONDITIONS IN THE
SOUTHERN SACRAMENTO AND NORTHERN SAN JOAQUIN. CONDITIONS WILL
DETERIORATE LATER THIS EVENING...AS THE COLD FRONT SAGS ACROSS
NORTHERN CALIFORNIA.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
...WINTER WEATHER ADVISORY FOR HEAVY SNOW UNTIL 6 PM PST SUNDAY FOR
THE WEST SLOPES OF THE NORTHERN SIERRA NEVADA...WESTERN PLUMAS
COUNTY...AND LASSEN PARK FOR ELEVATIONS ABOVE 7000 FEET.
&&
Hazardous weather outlook, Jan 24, 7:00 AM PST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST SAT JAN 24 2009
CAZ013>019-063-064-066>069-251500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST SAT JAN 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
MOIST SOUTHWEST FLOW WILL CONTINUE OVER THE SIERRA NEVADA TODAY WITH
PERIODS OF MODERATE TO LOCALLY HEAVY SNOW THIS MORNING. SNOW LEVELS
FROM 6500 TO 7500 FEET THIS MORNING ARE FORECAST TO LOWER TO AROUND
5500 FEET THIS AFTERNOON...ALONG WITH A DECREASE IN SNOWFALL
INTENSITY.
* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...A LOW
PRESSURE TROUGH IS FORECAST TO DEEPEN OVER THE REGION ON SUNDAY
WHICH MAY RESULT IN NUMEROUS HEAVY SNOW SHOWERS OVER THE SIERRA
NEVADA. ADDITIONAL MODERATE SNOWFALL ACCUMULATIONS ARE POSSIBLE
AGAIN ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Tornado, Glenn
- When
- January 24, 3:00 PM PST to 3:11 PM PST
- Where
- Glenn County, 1.48 mi SSW of Codora
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 40 yd
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 39.360, -122.041
A California Highway Patrol officer observed a funnel cloud form in a wall cloud and drop down on a farm around 3:00 pm PST. The tornado ripped most of the tin roof panels off of a 70 year old barn and also from a chicken coop. Roof pieces were found in a tree and in adjacent fields up to one half of a mile away. One tin roof piece shorted out power lines, causing a loss of power to the neighborhood. A pickup truck suffered damage to the driver side mirror from flying debris. Netting from pheasant pens was ripped up. A large steel hopper was knocked over. The farmhouse was undamaged and the farm animals were apparently unharmed.
The tornado was non-supercellular and formed when a line of eastward moving thunderstorms ahead of a cold front collided with a westward moving thunderstorm. Neighbors 2 miles away in Princeton took photos of the tornado touching down in a burned rice field briefly before it went aloft and then dropped down on the barn. The tornado was reported to have touched down again just across the street in a field, dropping panels from the barn roof. Another funnel cloud was also reported which did not touch down.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Illinois, January 24 to 25, 20092 deaths · 2 events
- Cold in Wisconsin, January 24, 20092 deaths · 2 events
- Lake-Effect Snow in New York, January 24 to 27, 2009$65,000 · 3 events
- Cold in Wisconsin, January 24, 200912 events
- Winter Storm and Winter Weather in Wyoming, January 24 to 26, 20099 events
- Extreme Cold in Maine, January 24 to 25, 20096 events
- Winter Weather in Nebraska, January 24 to 26, 20094 events
- Winter Storm in Colorado, January 24 to 25, 20092 events
- Winter Storm and Heavy Snow in Idaho, January 24 to 25, 20092 events
- Winter Storm in Montana, January 24 to 25, 20092 events
- Winter Storm in Nevada, January 24 to 25, 20092 events
- Extreme Cold in Montana, January 24 to 25, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146881.